Michigan, 2008

Flash Flood and Hail in Michigan, July 16, 2008

July 16, 2008 · NWS DTX · 31 events in 9 counties and zones

A nearly stationary frontal boundary allowed for numerous severe thunderstorm development, with flash flooding occuring in Lapeer county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A nearly stationary frontal boundary allowed for numerous severe thunderstorm development, with flash flooding occuring in Lapeer county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 16, 2:58 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 16, 2:58 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 PM EDT WED JUL 16 2008

.SHORT TERM...THIS AFTERNOON AND TONIGHT

A HEALTHY DOSE OF ANTICYCLONIC VORTICITY ADVECTION HAS PROVED
SUFFICIENT IN SUPPRESSING ANY REAL CONVECTIVE DEVELOPMENT THROUGH
THE EARLY AFTERNOON HOURS. WITH THE OVERALL WEAK COLUMN WIND
PROFILE...MULTIPLE BOUNDARIES/SOME INTERSECTING...HAVE DEVELOPED
ACROSS SOUTHEASTERN MICHIGAN. THE MAIN STATIONARY FRONT HAS CURRENT
PLACEMENT ALONG A LINE FROM NEW BALTIMORE TO LUDINGTON. IN
ADDITION...A NUMBER OF LAKE BOUNDARIES ARE SHOWING UP PARALLEL TO
THE LOCAL WATERWAYS. PLENTY OF INSTABILITY RESIDES SOUTH OF THE
STATIONARY FRONT WHERE AFTERNOON SBCAPES HAVE REACHED/EXCEEDED 3500
J/KG. THEREFORE...EXPECT THUNDERSTORM DEVELOPMENT 21Z-00Z ALONG AND
SOUTH OF THE DESCRIBED LARGER SCALE BAROCLINIC ZONE (FAVORING
ENHANCED SURFACE CONVERGENCE FROM LAKE BOUNDARIES).

TONIGHT...MODEL GUIDANCE ADVERTISES THE CVA ASSOCIATED WITH THE
WISCONSIN STORMS TO SPREAD INTO PORTIONS OF CENTRAL AND SOUTHEASTERN
LOWER MICHIGAN. HAVE MAINTAINED/BUT INCREASED THE CHANCE POPS 00-06Z
FOR THE NORTHERN CWA. CONCEPTUALIZING ADDITIONAL DEVELOPMENT
EASTWARD INTO LAKE MICHIGAN/WESTERN PORTIONS OF LOWER MICHIGAN.
WITH THE GREATER SYNOPTIC SUPPORT/CVA AND 850MB THETA E ADVECTION.
THIS IDEA IS FOSTERED AS OBSERVATIONAL/NUMERICAL GUIDANCE EVIDENCE
SUGGESTING THE INSTABILITY AXIS LYING FROM NORTHWEST TO SOUTHEAST
ALONG THE REFERENCED BAROCLINIC ZONE.

WITH RESPECT TO THE INSTABILITY...A SLIGHT CHANCE OF SEVERE STORMS
WILL EXIST FOR ALL LOCATIONS.  A BELT OF STRONGER WESTERLIES IN
PLACE NORTH OF THE FORECAST AREA IS OVERLAPPING AREAS NORTH OF I69
(0-6KM BULK SHEAR OF 30 KNOTS).  THEREFORE...EXPECT BEHAVIOR SOUTH
OF I 69 TO REMAIN PULSE TYPE WITH MULTICELLS POSSIBLE NORTH UNDER
GREATER SHEAR. THOUGHTS ARE UNCHANGED...HAIL TO ONE INCH AND
DAMAGING WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS THROUGH
MIDNIGHT. GIVEN SLOW STORM MOVEMENT...TORRENTIAL RAINFALL WILL ALSO
BE POSSIBLE.

LOWS TONIGHT WILL SETTLE INTO THE 60S FOR ALL AREAS...70 FOR THE
METRO AREA.

&&

.LONG TERM...THURSDAY THROUGH WEDNESDAY

THE EARLY PART OF THE EXTENDED FORECAST REMAINS CONSISTENT WITH THE
PREVIOUS FORECAST AS THE NORTHERN EDGE OF A LARGE UPPER HIGH OVER
THE SOUTHERN GREAT LAKES IS VERY GRADUALLY SHUNTED SOUTH AS A NUMBER
OF SHORTWAVES RACE ALONG THE WESTERLIES NEAR THE CANADIAN BORDER. A
SURFACE FRONT DRAPED NORTH OF THE CWA ON THURSDAY WILL SLOWLY EDGE
SOUTH BACK INTO THE AREA BY SATURDAY...BEFORE STALLING. WITHIN THIS
REGIME...WOULD EXPECT SHOWER/THUNDERSTORM ACTIVITY TO BE MINIMIZED
ON THURSDAY AND PRETTY MUCH INTO FRIDAY AS WELL. AREAS FROM M 59 ON
SOUTH LUCKY SEE MUCH MORE THAN AN ISOLATED/WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS. WILL MAINTAIN A 20-30% CHANCE I 69 NORTH AS ANY
ACTIVITY FOCUSED ALONG THE FRONT TO THE NORTH WOULD HAVE A BETTER
CHANCE OF CLIPPING THE REGION DUE TO ANY PROPAGATION EFFECTS. AS THE
FRONT SAGS BACK INTO THE REGION ON SATURDAY...PRECIPITATION CHANCES
WILL INCREASE DUE TO BETTER CONVERGENCE AND MOISTURE POOLING. WILL
INCREASE THE CHANCE OF SHOWERS/THUNDERSTORMS TO 40% SATURDAY WITH
THIS GENERAL IDEA HOLDING INTO SUNDAY.

AT THIS POINT IN THE FORECAST...A MAJOR UPPER LEVEL PATTERN CHANCE
IS FORECAST AS THE ZONAL FLOW LATE THIS WEEKEND INTO THE WEEKEND
AMPLIFIES AS A LARGE SHORTWAVE DISTURBANCE...DROPPING SOUTH ALONG
THE BRITISH COLUMBIA COAST TODAY...MAKES ITS WAY INTO THE GREAT
LAKES BY MONDAY AND RESULTS IN A LARGE UPPER LOW WHICH THEN STALLS
OVER THE AREA FOR THE BALANCE OF THE FORECAST. PERIODIC SHOWERS AND
THUNDERSTORMS WILL PERSIST...BUT IN A LESS ORGANIZED FASHION AS THE
MAIN MECHANISM WILL BE DIURNAL INSTABILITY UNDER THE COLD POOL OF
THE UPPER LOW.

TEMPERATURES WILL START OUT VERY WARM ON THURSDAY/FRIDAY WITH HIGHS
INTO THE LOWER 90S IN MOST AREAS AS THE SURFACE FRONT WILL BE NORTH
OF THE AREA AND SOUTHWEST FLOW CONTINUES TO FEED HOT AIR INTO THE
CENTRAL GREAT LAKES. TEMPERATURES WILL THEN EDGE BACK DOWN INTO THE
80S SATURDAY/SUNDAY AS THE FRONT SETTLES INTO THE REGION AND CLOUDS
AND THUNDERSTORMS WILL BE MORE PREVALENT. THIS COOLING TREND WILL
PERSIST INTO EARLY NEXT WEEK AS THE UPPER LOW FORMS. WOULD EXPECT
HIGHS BACK CLOSER TO 80 DEGREES IN MANY AREAS.

&&

.MARINE...

A WEAK FRONTAL BOUNDARY WILL REMAIN DRAPED OVER SOUTHERN LAKE HURON
AND SOUTHERN LOWER MICHIGAN THROUGH TONIGHT...WITH SCATTERED SHOWERS
AND THUNDERSTORMS POSSIBLE. THIS FRONT WILL BEGIN LIFTING NORTH BY
THURSDAY AND STALL OVER NORTHERN LOWER MICHIGAN/NORTHERN LAKE HURON
ON FRIDAY...WITH ADDITIONAL SHOWERS/THUNDERSTORMS FOCUSED OVER THE
NORTHERN HALF OF LAKE HURON. SOUTHWEST FLOW WILL INCREASE LATE IN
THE DAY THURSDAY INTO FRIDAY AS THE FRONT MOVES NORTH. GUSTS WILL
APPROACH 20 KNOTS ON THE IMMEDIATE LAKE HURON SHORELINE BY THURSDAY
EVENING...AND BY FRIDAY...STRONGER FLOW MAY ALLOW 20-25 KNOT GUSTS
TO PENETRATE FURTHER INTO THE NEARSHORE WATERS. THIS MAY VERY WELL
REQUIRE SMALL CRAFT ADVISORIES...ESPECIALLY OVER SAGINAW BAY WHERE
SOUTHWEST FLOW WILL CHANNEL UP THE BAY. THIS FRONT WILL THEN SINK
BACK SOUTH OVER THE WEEKEND...SPREADING SHOWERS/THUNDERSTORMS INTO
THE SOUTHERN HALF OF LAKE HURON...AND TO SOME EXTENT...TO WESTERN
LAKE ERIE.

&&

.PREV DISCUSSION...ISSUED 139 PM EDT WED JUL 16 2008

AVIATION...

NOTE...EARLIER UPDATE DISCUSSION IS BELOW.

AN EXTREMELY UNSTABLE AIRMASS WILL ALLOW FOR A THREAT OF
THUNDERSTORMS THIS AFTERNOON. HAVE ADDED TIMING WITH THREE HOUR
TEMPO GROUPS. EXPECTING ISOLATED TO SCATTERED ACTIVITY TO FIRE A
TOUCH EARLIER (SOUTH OF A STATIONARY FRONT) FOR THE DETROIT TAF
SITES. LARGER SCALE FORCING WILL EXIT WISCONSIN AND IS EXPECTED TO
ARRIVE AROUND 00UTC FOR KMBS/KFNT. OUTSIDE OF ANY
THUNDERSTORMS...CONDITIONS WILL REMAIN VFR WITH LIGHT SURFACE
WINDS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...CB
LONG TERM....DG
MARINE.......CB
AVIATION.....CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 16, 3:45 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
445 PM EDT WED JUL 16 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-171600-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
445 PM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A FRONTAL BOUNDARY
SLIDES THROUGH SOUTHEASTERN MICHIGAN. THE EVENING HOURS WILL BE THE
BEST TIMEFRAME FOR DEVELOPMENT...AND A SEVERE THUNDERSTORM WATCH HAS
BEEN ISSUED FOR AREAS ALONG AND NORTH OF INTERSTATE 69.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN LOWER
MICHIGAN EARLY THIS EVENING AND WILL MOVE EAST SOUTHEAST INTO
SOUTHEAST LOWER MICHIGAN AFTER 6 PM.

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FOR ALL OF SOUTHEASTERN
MICHIGAN. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS TO 60 MPH AND
HAIL TO ONE INCH IN DIAMETER. WITH A SLOW WEST TO EAST STORM
MOVEMENT OF 20 MPH...LOCALIZED HEAVY RAIN RAINFALL WILL ALSO BE A
CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL EXIST EACH AND EVERYDAY AS A
FRONTAL BOUNDARY LINGERS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS BEEN REQUESTED. THE USUAL TEXT MESSAGE SYSTEM
TO NOTIFY SPOTTERS TO ACTIVATE WILL NOT BE AVAILABLE TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-171600-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
445 PM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A FRONTAL BOUNDARY
SLIDES THROUGH SOUTHEASTERN MICHIGAN. THE EVENING HOURS WILL BE THE
BEST TIMEFRAME FOR DEVELOPMENT...AND A SEVERE THUNDERSTORM WATCH HAS
BEEN ISSUED FOR AREAS NORTH OF PORT HURON. THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS NORTHERN LOWER MICHIGAN EARLY THIS
EVENING AND WILL MOVE EAST SOUTHEAST INTO SOUTHEAST LOWER MICHIGAN
AND LAKE HURON AFTER 6 PM.

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FOR ALL OF SOUTHEASTERN
MICHIGAN. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS TO 60 MPH AND
HAIL TO ONE INCH IN DIAMETER. WITH A SLOW WEST TO EAST STORM
MOVEMENT OF 20 MPH...LOCALIZED HEAVY RAIN RAINFALL WILL ALSO BE A
CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL EXIST EACH AND EVERYDAY AS A
FRONTAL BOUNDARY LINGERS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY...SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

RBP/CB/SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 16, 4:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
508 PM EDT WED JUL 16 2008

MIZ047>049-053>055-060>063-162315-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...PORT HURON
508 PM EDT WED JUL 16 2008

...SEVERE THUNDERSTORM WATCH NUMBER 694 IN EFFECT UNTIL 10 PM...

THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS THE REGION BETWEEN 530
PM AND 7 PM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS GREATER THAN 40 MPH...PEA SIZED HAIL AND LARGER AND
FREQUENT LIGHTNING. THROUGH 6 PM...THE MORE NUMEROUS ACTIVITY WILL
OCCUR IN AND AROUND THE TRI CITIES REGION.

SC

The radar

The Detroit radar (KDTX), 40 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

20 hail, 10 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lapeer

When
July 16, 4:30 PM EST
Where
Lapeer County, 2.02 mi W of Lapeer
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.050, -83.360

Hail, Lapeer

When
July 16, 4:30 PM EST to 4:33 PM EST
Where
Lapeer County, 0.86 mi NE of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.040, -83.440

Hail, Lapeer

When
July 16, 4:41 PM EST
Where
Lapeer County, Lapeer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.050, -83.320

Hail, Lapeer

When
July 16, 4:45 PM EST
Where
Lapeer County, 0.86 mi NE of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.040, -83.440

Hail, Lapeer

When
July 16, 5:21 PM EST
Where
Lapeer County, 0.86 mi NE of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.040, -83.440

Hail, St. Clair

When
July 16, 5:22 PM EST
Where
St. Clair County, 0.86 mi SW of Capac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.010, -82.930

Hail, St. Clair

When
July 16, 5:25 PM EST
Where
St. Clair County, 4.54 mi W of Brockway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.070, -82.840

Hail, Midland

When
July 16, 5:32 PM EST
Where
Midland County, 3.45 mi S of Averill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.620, -84.330

Hail, St. Clair

When
July 16, 5:40 PM EST
Where
St. Clair County, 1.01 mi W of Yale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.130, -82.800

Hail, St. Clair

When
July 16, 5:45 PM EST
Where
St. Clair County, 1.01 mi W of Yale
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
43.130, -82.800

Hail, St. Clair

When
July 16, 5:50 PM EST
Where
St. Clair County, 1.01 mi W of Yale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.130, -82.800

Hail, Genesee

When
July 16, 5:54 PM EST
Where
Genesee County, 0.86 mi SE of Genesee Duford Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.110, -83.620

Hail, St. Clair

When
July 16, 5:55 PM EST
Where
St. Clair County, 1.01 mi W of Yale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.130, -82.800

Hail, Genesee

When
July 16, 6:00 PM EST
Where
Genesee County, 0.86 mi SE of Genesee Duford Arpt
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
43.110, -83.620

Thunderstorm Wind, Saginaw

When
July 16, 6:25 PM EST
Where
Saginaw County, St Charles
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.300, -84.150

Large tree limbs reported down.

Hail, Saginaw

When
July 16, 6:30 PM EST
Where
Saginaw County, 2.01 mi W of Shields
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.420, -84.090

Thunderstorm Wind, Saginaw

When
July 16, 6:30 PM EST
Where
Saginaw County, 2.01 mi W of Shields
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -84.090

Thunderstorm Wind, Saginaw

When
July 16, 6:45 PM EST
Where
Saginaw County, 2.07 mi N of Carrollton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.480, -83.920

Hail, Lapeer

When
July 16, 6:49 PM EST
Where
Lapeer County, 0.5 mi E of North Branch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.230, -83.190

Hail, Saginaw

When
July 16, 6:56 PM EST
Where
Saginaw County, 1 mi E of Saginaw
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.420, -83.950

Flash Flood, Lapeer

When
July 16, 7:00 PM EST to 8:00 PM EST
Where
Lapeer County, 1.22 mi SSE of Elba to 2.44 mi N of Elba
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.013, -83.445

Heavy rain caused flash flooding, with roads covered in water, along with flooding reported at the Lapeer Courthouse.

Thunderstorm Wind, Tuscola

When
July 16, 7:32 PM EST
Where
Tuscola County, 3.77 mi SSE of Watrousville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.400, -83.500

A tree was reported down.

Thunderstorm Wind, Tuscola

When
July 16, 7:32 PM EST
Where
Tuscola County, 0.5 mi E of Tuscola
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.320, -83.660

A tree was reported down.

Thunderstorm Wind, Genesee

When
July 16, 7:57 PM EST
Where
Genesee County, 0.86 mi SW of Flint
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
43.020, -83.690

Trees and power lines reported down.

Thunderstorm Wind, Shiawassee

When
July 16, 8:00 PM EST
Where
Shiawassee County, 2.05 mi SW of Perry
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.800, -84.250

A tree was reported down.

Thunderstorm Wind, Genesee

When
July 16, 8:39 PM EST
Where
Genesee County, 0.86 mi SE of Genesee Duford Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.110, -83.620

Hail, Oakland

When
July 16, 9:01 PM EST
Where
Oakland County, Holly
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
42.800, -83.620

Thunderstorm Wind, Oakland

When
July 16, 9:01 PM EST
Where
Oakland County, 1.67 mi ESE of Holly Adelphian Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
42.770, -83.620

Trees reported down.

Thunderstorm Wind, Oakland

When
July 16, 9:06 PM EST
Where
Oakland County, 1.67 mi WSW of Oxbow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.620, -83.500

Hail, Lapeer

When
July 16, 9:07 PM EST
Where
Lapeer County, 0.51 mi W of Almont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.920, -83.040

Hail, Macomb

When
July 16, 9:07 PM EST
Where
Macomb County, 3.45 mi N of Armada
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.900, -82.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129557, 129558, 129559, 129560, 129598, 129565, 129599, 129566, 129567, 129601, 129602, 129568, 129569, 129577, 129592, 129578, 129603, 129596, 129580, 129581, 129556, 129606, 129607, 129594, 129608, 129597, 129582, 129595, 129609, 129583, 129591.